Alert archive / South Carolina / Areal Flood Advisories in 2018

Areal Flood Advisory 21, NWS Columbia, SC

May 28, 2018Aiken County, Edgefield County, South Carolina; Columbia County, Richmond County, Georgia

NWS Columbia, SC issued this areal flood advisory at May 28, 2018, 4:51 AM EDT for Aiken County, Edgefield County, South Carolina; Columbia County, Richmond County, Georgia. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
May 28, 2018, 4:51 AM EDT (08:51 UTC)
Expired
May 28, 2018, 7:45 AM EDT
In force
3 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Columbia County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC

The radar

The Columbia radar (KCAE), 93 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

227 
WGUS82 KCAE 280851
FLSCAE

Flood Advisory
National Weather Service Columbia SC
451 AM EDT MON MAY 28 2018

GAC073-245-SCC003-037-281145-
/O.NEW.KCAE.FA.Y.0021.180528T0851Z-180528T1145Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Columbia GA-Richmond GA-Edgefield SC-Aiken SC-
451 AM EDT MON MAY 28 2018

The National Weather Service in Columbia has issued a

* Urban and Small Stream Flood Advisory for Poor Drainage Areas
  for...
  East central Columbia County in east central Georgia...
  Central Richmond County in east central Georgia...
  South central Edgefield County in central South Carolina...
  West central Aiken County in central South Carolina...

* Until 745 AM EDT.

* At 446 AM EDT, gauge reports indicated heavy rainfall with 1 to 
  1.5 inches of rain in the last hour and Augusta Bush Field 
  reported 0.60 inches in just 15 minutes. Heavy rainfall rates of 2 
  to 3 inches per hour will be possible through daybreak.

* Some locations that may experience flooding include...
  North Augusta, Evans, Augusta, Martinez, Clearwater, Belvedere,
  Gloverville, Burnettown and Murphys Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3339 8187 3329 8204 3351 8215 3367 8200
      3358 8176

$$

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this areal flood advisory went out at May 28, 4:40 AM EDT, 11 minutes earlier.

Area forecast discussion, May 28, 4:40 AM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
440 AM EDT Mon May 28 2018

.SYNOPSIS...
Tropical moisture will remain over the region through Wednesday
as the remnants of Alberto move northward from AL to the Great
Lakes Region. Temperatures will remain near/slightly above
normal along with a chance of mainly diurnal showers and
thunderstorms through the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The Flash Flood Watch will continue for the Midlands and CSRA
through early this evening. 88d shows steady rainfall across
all of the CWA this morning. There are some heavier embedded
showers, especially across the central and southern Midlands
along with the CSRA. A second heavier band of showers along with
maybe an isolated thunderstorm is moving into Burke County and
extends east and southeast back across the Lowcountry. Models
continue to advertise the second band moving across the area
this morning. Upstream from this area is a bit of a dry slot on
the east side of Alberto as some drier air became entrained into
the system.

For the day, expect showers that will be heavy at times this
morning. As the dry slot moves over the area later this morning
and through the afternoon hours the precipitation is expected to
become more scattered and convective in nature. With a deep
tropical moisture plume on the east side of the circulation and
pw values that will hover around 2.0 inches. Storm motion looks
to be around 15 mph. The airmass will become weakly to moderately
unstable depending on the amount of breaks in the clouds. SPC
has the southern half of the CWA in a Marginal Risk. The main
threat will likely be heavy rainfall. Any showers and storms
that develop will have the potential to produce locally heavy
rainfall producing rapid stream rises and flooding of areas with
poor drainage. Rainfall amounts today will range from 1 to 2
inches with locally higher amounts in heavier downpours. Some of
these areas could see up to 3 to 4 inches of rainfall.

The other concern for today is the small potential for an
isolated/brief tornado. There appears to be enough shear and
helicity across the area through the day. Weak instability
would be a limiting factor, but still potentially supportive of
the isolated tornado threat.

WPC continues to advertise, along with the Flash Flood Watch,
potential for heavy rain. The eastern half of the state and
southern CSRA is in the Slight Risk for Excessive Rain and west
of this area is a Marginal Risk for Excessive Rain for today.

By tonight, the remnants of Alberto will be passing to the west
of the region across Alabama. The area will continue to be in a
moist south/southeast flow across the area. Widely
scattered/scattered showers and isolated thunderstorms will be
possible.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Models remain consistent in moving the remnants of Alberto northward
through AL on Tuesday...through the Tennessee Valley Tuesday
night...then into the Ohio Valley Wednesday. Our area remains in the
right quadrant of the circulation for much of Tuesday with
models indicating upper level divergence...so still cannot rule
out the possibility of an isolated brief tornado. Western
portions of the area are under a marginal risk for severe
weather on Tuesday. A deep southerly flow will hold tropical
moisture across the region with precipitable water values
remaining around 2 inches. Locally heavy rainfall is possible
although convection should become more diurnally focused by
Wednesday.

Temperatures will be near normal for highs in the mid to upper
80s. Overnight lows will be well above normal in the lower 70s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Alberto's remnants will be over the Great Lakes region Thursday then
move southeast to the Mid Atlantic region for the weekend.

Chances of rain should become more diurnally driven each
afternoon. Driest days may be Friday and Saturday ahead of the
upper low due to drier air aloft pushing into the area. Still
should see some sort of afternoon activity across the region though
even into the weekend as a frontal boundary moves into the area.

High temperatures will be above normal in the mid 80s to lower 90s
with lows mostly in the lower 70s.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Regional radar tonight shows light rain across the northern half
of the forecast area with moderate to occasionally heavy rain
across the eastern Midlands into the CSRA. VSBYS are currently
mainly MVFR/VFR across the taf sites, but will gradually
deteriorate towards morning with heavier rainfall and lower
clouds moving into the area. Expect IFR conditions to persist
through the remainder of the morning hours. The heaviest rain
will continue to fall across the area through 13-14Z this
morning. Beyond that period, have included VCSH with VFR
visibilities after that time. Models indicate some improvement
to ceilings back to MVFR and possibly VFR late in the period.
With dry slot moving over the area during the afternoon hours
and some breaks in the clouds also mentioned a tempo group for
thunderstorms between 18-24Z across the Midlands and CSRA. Winds
will generally be from the east- southeast to east-northeast
around 5 to 8 knots through the period.

EXTENDED AVIATION OUTLOOK... A moist atmosphere is expected to
remain in place, providing late night and morning IFR to MVFR
ceilings and possibly visibilities, along with mainly diurnal
showers and thunderstorms through the period.

&&

.HYDROLOGY...
Concerns for flooding on some of the area rivers continue for
later in the period. Rainfall projections show highest amounts
will fall in the mountains/piedmont of the Carolinas. Rainfall
amounts expected to range between 3 and 5 inches with locally
higher amounts across the upper portion of the Saluda...Broad
and Catawba River Basins. Area lakes are near full pool for
summer recreation and will have little excess storage. The main
areas for concern will be along the Congaree River. However,
expect area streams and rivers to have elevated flows through
much of the week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch through this evening for GAZ040-063>065-077.
SC...Flash Flood Watch through this evening for SCZ015-016-018-
     020>022-025>031-035>038-041.

&&
Hazardous weather outlook, May 28, 4:13 AM EDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
413 AM EDT Mon May 28 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
413 AM EDT Mon May 28 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A brief, isolated tornado is possible through tonight, with the
greatest threat across the central and southern Midlands and Central
Savannah River Area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A brief, isolated tornado threat exists Tuesday and Tuesday night as
Alberto passes well to the west.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Areal Flood Advisories in South Carolina, 2018Areal Flood Advisories in Georgia, 2018Every areal flood advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.